Axillary lymph node dissection may be predictive of lymphedema among patients with breast cancer after chemotherapy, according to a study published in Supportive Care in Cancer.
Breast cancer treatment commonly leads to lymphedema — a collection of fluid that causes swelling — in the arms and leads to not only limitations of daily activity, but also emotional distress and limited work ability. Although the prevalence of lymphedema is well documented among patients after the completion of adjuvant therapy with docetaxel, doxorubicin, and cyclophosphamide (TAC), there is a lack of data regarding the incidence of lymphedema during TAC and its impact on daily life during and after TAC.
For this prospective study, investigators analyzed the results of 74 patients with stage I-III breast cancer scheduled to receive TAC after surgery with or without radiotherapy.
Changes in volume were assessed with tape measurements, and study authors defined lymphedema as a volume difference greater than 10%. Outcomes were measured at baseline prior to cycle 1 (T0), during chemotherapy prior to cycle 2 (T1) and cycle 4 (T2), and 1 month after cycle 6 (T3). Patients received the Lymph-International Classification of Functioning (ICF) questionnaire 3 months after completing treatment.
A total of 48 patients completed all measurements. Patients did not experience any change in volume during TAC treatment, but 25% (12) of patients reported significant posttreatment volume increases at T3 compared to T0 to T2 (2.3% to 5.1%; P =.01).
Axillary lymph node dissection was the only predictive factor significantly associated with lymphedema (effect size, 2.9%; 95% CI, 0.02-5.7; P <.05).
Results of the Lymph-ICF revealed the development of significant impairments compared to T0 to T2. Patients with lymphedema at T3 had significant associations between the total scores of physical function/mobility abilities component of the Lymph-ICF and total volume.
The authors of the study concluded, “Altogether, monitoring swelling seems to have added value and seems to be clinically relevant.”
Hidding JT, Beurskens CHG, van der Wees PJ, Bos WCAM, Nijhuis-van der Sanden MWG, van Laarhoven HWM. Changes in volume and incidence of lymphedema during and after treatment with docetaxel, doxorubicin, and cyclophosphamide (TAC) in patients with breast cancer [published online November 10, 2017]. Support Care Canc. doi: 10.1007/s00520-017-3907-1